Alert archive / Iowa / Wind Chill Advisories in 2017

Wind Chill Advisory 1, NWS Des Moines, IA

January 3, 20177 counties in Iowa

NWS Des Moines, IA issued this wind chill advisory at Jan 3, 2017, 3:27 PM CST for 7 counties in Iowa. It took effect at Jan 4, 2017, 12:00 AM CST. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jan 3, 2017, 3:27 PM CST (21:27 UTC)
In effect from
Jan 4, 2017, 12:00 AM CST
Expired
Jan 4, 2017, 10:00 AM CST
In force
10 hr
Issued by
NWS Des Moines, IA

Counties Cerro Gordo County, IA, Emmet County, IA, Hancock County, IA, Kossuth County, IA, Palo Alto County, IA, Winnebago County, IA, Worth County, IA

The radar

The Des Moines radar (KDMX), 167 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 9.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-01-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-01-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -53 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
562 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
-53 m²/s²
0-3 km storm-relative helicity
-8 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

504 
WWUS43 KDMX 032127
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
327 PM CST TUE JAN 3 2017

...PROLONGED COLD SPELL THROUGH THE WEEK...

.COLD AIR CONTINUES TO SPILL INTO IOWA LATE THIS AFTERNOON AND
WILL REMAIN ENTRENCHED INTO THE WEEKEND. ALTHOUGH NOT AS EXTREME
AS THE COLD WEATHER THAT OCCURRED IN MID DECEMBER...THESE COLD
TEMPERATURES WILL LAST LONGER WITH LOWS IN THE SINGLE DIGITS ABOVE
AND BELOW ZERO FOR SEVERAL DAYS PRODUCING PERIODIC WIND CHILLS 20
BELOW OR LESS NORTH. HIGHS ARE NOT EXPECTED TO REACH 10 DEGREES
AGAIN UNTIL FRIDAY.

IAZ004>007-015>017-040400-
/O.NEW.KDMX.WC.Y.0001.170104T0600Z-170104T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
327 PM CST TUE JAN 3 2017

...WIND CHILL ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND
CHILL ADVISORY, WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 10 AM
CST WEDNESDAY. 

* SHORT TERM TRENDS...WINDS WILL REMAIN BRISK THROUGH SUNSET BUT
  SLOWLY DIMINISH THIS EVENING. TEMPERATURES WILL FALL THROUGH THE
  SINGLE DIGITS PRODUCING WIND CHILLS OF 5 TO 15 BELOW LATER THIS
  EVENING.

* TEMPERATURES/WIND CHILL VALUES...WIND CHILLS ARE EXPECTED TO
  DROP TO BETWEEN 15 BELOW AND 25 BELOW OVERNIGHT AND REMAIN IN
  THAT RANGE UNTIL MID MORNING WEDNESDAY. LOWS WEDNESDAY MORNING
  SHOULD BE IN THE SINGLE DIGITS BELOW ZERO.

* IMPACTS...FROST BITE MAY OCCUR IN 30 MINUTES OR LESS WHEN WIND
  CHILLS REACH 20 BELOW OR LOWER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

SMALL
3 follow-up statements
252 
WWUS43 KDMX 040351
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CST TUE JAN 3 2017

...PROLONGED COLD SPELL THROUGH THE WEEK...

.COLD AIR CONTINUES TO SPILL INTO IOWA LATE THIS AFTERNOON AND
WILL REMAIN ENTRENCHED INTO THE WEEKEND. ALTHOUGH NOT AS EXTREME
AS THE COLD WEATHER THAT OCCURRED IN MID DECEMBER...THESE COLD
TEMPERATURES WILL LAST LONGER WITH LOWS IN THE SINGLE DIGITS
ABOVE AND BELOW ZERO FOR SEVERAL DAYS PRODUCING PERIODIC WIND
CHILLS 20 BELOW OR LESS NORTH. HIGHS ARE NOT EXPECTED TO REACH
10 DEGREES AGAIN UNTIL FRIDAY.

IAZ004>007-015>017-041200-
/O.CON.KDMX.WC.Y.0001.170104T0600Z-170104T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
951 PM CST TUE JAN 3 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST
WEDNESDAY...

* SHORT TERM TRENDS...WINDS WILL GRADUALLY DIMINISH AND BECOME
  LESS GUSTY OVERNIGHT AS TEMPERATURES FALL INTO THE SINGLE DIGITS
  BELOW ZERO. 

* TEMPERATURES/WIND CHILL VALUES...WIND CHILLS ARE EXPECTED TO
  DROP TO BETWEEN 20 BELOW AND 25 BELOW OVERNIGHT AND REMAIN IN
  THAT RANGE UNTIL MID MORNING WEDNESDAY. LOWS WEDNESDAY MORNING
  SHOULD BE IN THE SINGLE DIGITS BELOW ZERO. 

* IMPACTS...FROST BITE MAY OCCUR IN 30 MINUTES OR LESS WHEN WIND 
  CHILLS REACH 20 BELOW OR LOWER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

FAB
848 
WWUS43 KDMX 040930
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
330 AM CST WED JAN 4 2017

...PROLONGED COLD SPELL THROUGH THE WEEK...

.COLD AIR WILL REMAIN ENTRENCHED ACROSS IOWA INTO THE 
WEEKEND...WITH LOWS IN THE SINGLE DIGITS ABOVE AND BELOW ZERO FOR
SEVERAL DAYS PRODUCING PERIODIC WIND CHILLS 20 BELOW OR LESS 
NORTH. HIGHS ARE NOT EXPECTED TO REACH 10 DEGREES AGAIN UNTIL 
FRIDAY.

IAZ004>007-015>017-041600-
/O.CON.KDMX.WC.Y.0001.000000T0000Z-170104T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
330 AM CST WED JAN 4 2017

...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 10 AM CST THIS
MORNING...

* SHORT TERM TRENDS...WIND SPEEDS AND WIND CHILL VALUES WILL
  REMAIN FAIRLY STEADY THROUGH SUNRISE...THEN GRADUALLY INCREASE
  IN THE MID TO LATE MORNING.

* TEMPERATURES/WIND CHILL VALUES...TEMPERATURES IN THE SINGLE
  DIGITS BELOW ZERO...WITH WIND CHILLS OF 20 TO 25 BELOW ZERO.

* IMPACTS...FROST BITE MAY OCCUR IN 30 MINUTES OR LESS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN.
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

LEE
546 
WWUS43 KDMX 041606
WSWDMX

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE DES MOINES IA
1006 AM CST WED JAN 4 2017

IAZ004>007-015>017-041715-
/O.EXP.KDMX.WC.Y.0001.000000T0000Z-170104T1600Z/
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
INCLUDING THE CITIES OF ESTHERVILLE, ALGONA, FOREST CITY, 
LAKE MILLS, NORTHWOOD, MANLY, EMMETSBURG, GARNER, BRITT, KANAWHA,
MASON CITY, AND CLEAR LAKE
1006 AM CST WED JAN 4 2017

...WIND CHILL ADVISORY HAS EXPIRED...

ALTHOUGH WIND CHILL READINGS WILL REMAIN NEAR 20 DEGREES BELOW 
ZERO FOR ANOTHER HOUR OR SO...TEMPERATURES WILL SLOWLY RISE 
THROUGHOUT THE REMAINDER OF THE MORNING HOURS UNDER MOSTLY SUNNY 
SKIES. THUS THE WIND CHILL ADVISORY WILL BE ALLOWED TO EXPIRE AT
10 AM.

$$

MF

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this wind chill advisory went out at Jan 3, 12:04 PM CST, 3 hours 23 minutes earlier.

Area forecast discussion, Jan 3, 12:04 PM CST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
National Weather Service Des Moines IA
1204 PM CST Tue Jan 3 2017

.SHORT TERM.../Today through Tonight/
Issued at 308 AM CST Tue Jan 3 2017

A cold front has worked its way across our forecast area and
northwest winds are increasing early this morning. So far little to
no cooling has occurred, but surface observations indicate that much
colder air is just to our northwest. At Algona and Fort Dodge the
current temperature is 32 degrees, but at Sheldon and Orange City
has already fallen to 18 in a harbinger of things to come for the
rest of Iowa.

The combination of a tight pressure gradient and cold air advection
will lead to strong and gusty winds today, especially across our
favored northern and western open areas. Forecast soundings show
winds at the top of the shallow mixed layer ranging from about 26 to
33 knots during the afternoon. This results in a borderline
situation for wind advisory issuance. Currently forecast surface
winds are a few knots under advisory criteria and mixing depth is
quite limited especially with persistent stratus clouds. For now
will hold off on a wind advisory headline, but it is possible that
one may become necessary later today.

Tonight a large arctic high pressure area will begin building into
the region in earnest, with temperatures plunging overnight. The
center of the high will remain well to our northwest over the
Dakotas however, so winds will likely remain in the 10 to 15 knot
range even around sunrise Wednesday. This will result in bitterly
cold wind chills Wednesday morning, and a wind chill advisory will
likely be issued later today for portions of northern Iowa.

.LONG TERM.../Wednesday through Monday/
Issued at 308 AM CST Tue Jan 3 2017

Wednesday through Sunday...Confidence Medium to High

Main concerns through the extended will be the cold air and chances
for light precipitation through midweek followed by a gradual
moderation of temperatures into the weekend. No significant storm
systems are expected. Tonights subjective surface and H850 analysis
both show a cold front progressing south from northern South Dakota
with the first shot of Arctic air expected to follow.  By early
Wednesday GFS and Euro are in lock step with H850 temperatures
ranging from -12C south to -16C north by 12z Wednesday...with
continued cold air advection throughout the day.  Along with that an
upper level short wave combined with a surface system in the
southern Rockies will likely have enough influence with upslope
overrunning precipitation in the Lee of the Rockies and Central
Plains to result in a strip of light snow from Nebraska eastward to
southern Iowa/northern Missouri by Wednesday night.  Highs Wednesday
with increasing cloud cover will be only in the single digits north
to the mid to upper teens south. There is a consistent signal between
the Euro/GFS...enough to raise PoP in the south and add some light
qpf/snowfall amounts as well. Though relatively insignificant...a
couple hundredths of moisture may result in a light dusting of
snow in the south and very minor accumulations less than an inch
given the cold temperatures and higher snow ratios. With the cold
air settling into the area Wednesday night into Thursday...sub
zero lows are likely across the north with a small area over
northern Iowa north of Highway 20 that may also see wind chill
values below 20 below for a few hours prior to and after sunrise
Thursday morning as the ridge approaches and the coldest air move
across the region through midday. Similar values may again occur
early Friday morning. Another shortwave tracking just south of
Hudson Bay Canada will pull slightly warmer air in from the
northwest as lee side adiabatic warming modifies the cold airmass
by a few degrees. The passage of a cold front early Saturday will
result in another push of cold air sustaining the colder pattern
at least into the early portion of the weekend. Overall though the
airmass will not be as cold as the midweek cold. By Sunday a return
of southwest winds will bring a return of warmer air to the region
with upper 20s to lower 30s returning by Sunday afternoon.

Monday and Tuesday...Confidence Medium

Though both the GFS and Euro have similar timing on the system to
arrive in the Plains early next week...there are some differences in
the warmth of the airmass projected to arrive across Iowa. While the
Euro has H850 temperatures warming to 4 to 6C by 00z Wednesday...the
GFS has 5 to 10C temperatures already by 12z Tuesday and a faster
track across the region with cold air advection by 18z-00z Wednesday.
Overall the trends are for either some light snow/mix north with
either rain or a rain/snow mix in the south as the system departs.
Highs both days will be above normal and should be well into the
30s...possibly the 30s/40s by Tuesday. Another brief period of
thawing weather appears to be on the way late in the extended.

&&

.AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/
Issued at 1204 AM CST Tue Jan 3 2017

Low ceilings will continue to move out of the forecast area this
afternoon as drier air sweeps in from the northwest. By this
evening, widespread VFR conditions are forecast through the end of
the period with only high cirrus moving across the state. Strong
northwest surface winds are expected for much of the period as
much colder air moves into the state. Visibilities will be
unrestricted for the duration of the forecast.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...Lee
LONG TERM...REV
AVIATION...Cogil
Hazardous weather outlook, Jan 3, 4:47 AM CST, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
447 AM CST TUE JAN 3 2017

IAZ004>007-015>017-023>028-041100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-
447 AM CST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS MAY EXCEED 30 MPH AT TIMES TODAY WITH GUSTS TO
AROUND 40 MPH.

WIND CHILL VALUES MAY EXCEED 20 BELOW ZERO ACROSS NORTHERN IOWA
LATE TONIGHT AND EARLY WEDNESDAY MORNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WIND CHILL VALUES WILL EXCEED 20 BELOW ZERO ACROSS NORTHERN IOWA
DURING THE MORNING HOURS ON WEDNESDAY...THURSDAY...AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ033>039-044>050-057>062-070>075-081>086-092>097-041100-
SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-
CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-
POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-
ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-
WAYNE-APPANOOSE-DAVIS-
447 AM CST TUE JAN 3 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

NORTHWEST WINDS MAY EXCEED 25 MPH AT TIMES TODAY WITH GUSTS TO
35 TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

REV

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 2, 6:56 PM CSTDense Fog AdvisoryDMXAdair, Adams, Appanoose, Cass, Clarke, Davis and 12 more3 hr
Jan 2, 9:54 PM CSTDense Fog AdvisoryDMXAppanoose, Davis, Jasper, Lucas, Mahaska, Marion and 6 more4 hr

Nearby

Wind Chill Advisories in Iowa, 2017Every wind chill advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.